Tennessee, 2020

Damaging Wind in Tennessee, June 23, 2020

June 23, 2020 · NWS HUN · 1 event in 1 county or zone

A cluster of thunderstorms associated with an upper level disturbance moved east through southern middle Tennessee during the pre-dawn hours. Wind damage associated with the thunderstorms was reported in Lincoln County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A cluster of thunderstorms associated with an upper level disturbance moved east through southern middle Tennessee during the pre-dawn hours. Wind damage associated with the thunderstorms was reported in Lincoln County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 23, 2:40 AM CST, 1 hour 32 minutes earlier.

Area forecast discussion, Jun 23, 2:40 AM CST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
340 AM CDT Tue Jun 23 2020

.NEAR TERM...(Today)
Issued at 340 AM CDT Tue Jun 23 2020

Some moderate to heavy rainfall continues to push east ahead of a
shortwave trough axis moving into western Tennessee. This feature
has continued to slowly move east over the last few hours. As it
continues to do so, a fairly large area of showers (some heavy) will
affect locations near and east of the I-65 corridor. Instability is
fairly meager (500 to 1000 J/KG) over northern Alabama and southern
middle Tennessee. Cannot rule out a few rumbles of thunder with this
activity as it pushes east. However, not expecting much thunderstorm
activity through the early morning hours. Some rainfall amounts
around one inch or slightly higher are possible through the early
morning hours.

Most guidance shows subsidence moving into the area behind the
shortwave trough axis during the morning hours. Expect the shortwave
to continue to move east and push into central or eastern Tennessee
by the early afternoon hours. The airmass looks like it will be too
worked over for more than isolated to scattered shower activity
through the morning hours. Given some weak CAPE lingering over the
area, cannot rule out an isolated thunderstorm in the morning, but
they should be fairly weak.

During the afternoon, there is quite a bit of uncertainty that
significant additional disturbances (forcing) will move north
through the area. At this point, only included 40 to 50 POP in the
late afternoon, since better forcing looks to be further south. CAPE
increases enough for maybe some stronger storms producing some gusty
winds and heavier rainfall, but not much else. Morning cloud cover
and precipitation will help to keep highs in the upper 70s to lower
80s.

.SHORT TERM...(Tonight through Thursday)
Issued at 340 AM CDT Tue Jun 23 2020

The upper low just north of the Great Lakes region will continue to
move extremely slowly tonight through Wednesday afternoon. Additional
disturbances will continue to move across southern/central Alabama
through that timeframe ahead of the quasi-stationary front. The end
result will be isolated to scattered shower and thunderstorms Tuesday
night. Some fog development is expected with light winds in the
forecast.

Shower and thunderstorm coverage looks like it will increase on
Wednesday. This is mainly due to stronger forcing edging into the
area from the south. Again, could see some strong storms producing
gusty winds and heavy rainfall. Overall though precipitation amounts
don't look very impressive. Slightly cooler temperatures are expected
on Wednesday.

Some drier air should move into the area on Wednesday night, as the
front associated with the upper low finally kicks east in earnest.
Lows in the mid 60s look possible.

.LONG TERM...(Thursday night through Monday)
Issued at 340 AM CDT Tue Jun 23 2020

The extended period will become a bit more summerlike, although
pattern resolution early next week becomes quite uncertain with a
large variance in the models. More specifically, on Friday, a ridge
position at 5h will be in place from the eastern Gulf through the
lower OH Valley. A weakness or trough will be located across the
southern Plains, with southerly flow and shortwaves ahead of this
trough across the western Gulf into the central and western Gulf
Coast. The Canadian and to a lessor extent ECMWF are more bullish
with a more defined MCV/Low. In any event, these waves (or the MCV)
will likely combine with diurnal heating to produce clusters of
convection across the Gulf South region and perhaps as far north as
the mid South region mainly to our west and south. For Sunday and
Monday, model differences are significant, making for an uncertain
forecast. The GFS keeps a train of waves moving into the region and a
northwest flow pattern from the upper Midwest through the OH and TN
valleys. Meanwhile the ECMWF  builds an amplified upper ridge from
the Gulf north through the Southeast and eastern Great Lakes. The
Canadian is somewhat in between the GFS and ECWMF, and has a ridge
relegated over the Gulf into the Deep South. Suggested blends will
mainly diurnally driven PoPs each day nonetheless, and will stick
close to this for now. Temps will run close to normal through the
period with highs in the u80s-a90 and lows in the u60s-l70s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1117 PM CDT Mon Jun 22 2020

An area of showers and embedded thunderstorms over NE MS/NW AL
border will move across the area overnight. This is producing MVFR
to IFR CIGS and VSBYS over the KMSL terminal at times. This should
continue to be the case through 10Z, before activity should become
more scattered in nature around 15Z. Similar conditions are expected
at KHSV, but should begin bit later, mainly between 8Z and 12Z
before MVFR and VCSH become predominant there too. Expect CIGs to
improve and become VFR at 8Z at both terminals. Might have to add
some -TSRA or -SHRA in the evening, but for now leaving out.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...KTW
SHORT TERM...KTW
LONG TERM...17
AVIATION...RSB

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Jun 23, 2:48 AM CST, 1 hour 24 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
348 AM CDT Tue Jun 23 2020

ALZ001>010-016-TNZ076-096-097-232330-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
348 AM CDT Tue Jun 23 2020

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Today and Tonight...

Numerous showers with a few embedded thunderstorms are expected early
this morning. Locally heavy downpours may reduce visibility and
produce brief ponding of water on area roads.

There is a chance of additional showers and perhaps a few
thunderstorms this afternoon and evening, with the greatest chance
south of the Tennessee River. Lightning, gusty winds and heavy
downpours will be the main hazards from these thunderstorms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Additional showers and scattered thunderstorms are expected to
continue along a stalled frontal boundary near northern Alabama on
Wednesday. The greatest chance will be south of the Tennessee
River.

Chances of thunderstorms exist each day from Thursday through
Monday, mainly during the afternoon hours. Lightning, gusty winds and
heavy downpours will be the main hazards from these thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

In the hours before

Local storm report, Jun 23, 12:32 AM CST, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
132 AM CDT TUE JUN 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND DMG     1 ENE MUSCLE SHOALS     34.75N 87.63W
06/22/2020                   COLBERT            AL   PUBLIC

            A TREE WAS KNOCKED DOWN ONTO A HOME DAMAGING
            THE ROOF.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lincoln

When
June 23, 4:12 AM CST
Where
Lincoln County, 0.89 mi NE of Elora
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.030, -86.360

Two large trees were knocked down off of Limestone Road in the Elora community. Minor roof damage was also reported at a residential home. Time was estimated by radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2020Every state in 2020This day in weather historyWarnings in Tennessee, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 902028.